Hail, Windsor
- When
- May 28, 11:08 PM EST
- Where
- Windsor County, 1.21 mi SE of Riverside
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.760, -72.710
Half dollar size hail reported.
A warm front moved across Vermont during the morning hours of May 29th, which lead to numerous thunderstorms with heavy rain, damaging lightning and some isolated large hail and strong winds. Some of these thunderstorms deposited up to 2 inches of rainfall in portions of north-central and northeast Vermont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A warm front moved across Vermont during the morning hours of May 29th, which lead to numerous thunderstorms with heavy rain, damaging lightning and some isolated large hail and strong winds. Some of these thunderstorms deposited up to 2 inches of rainfall in portions of north-central and northeast Vermont.
A warm, humid and unstable air mass was draped across the region in the afternoon with an approaching cold front from Ontario, Canada. Numerous thunderstorms developed ahead of the cold front during the afternoon crossing New York into Vermont. There were numerous reports of hail greater than an inch in diameter, damaging winds, along with a confirmed EF0 tornado in West Glover VT.
Some of these storms trained across the same areas, including those that witnessed nearly two inches of rain earlier in the day. The end result was flash flooding in portions of north-central, northeast Vermont and Addison county with radar estimated storm total rainfall of 3 to 5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 28, 9:29 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1029 PM EDT MON MAY 28 2012 .SYNOPSIS... A FRONTAL BOUNDARY DRAPED ALONG THE INTERNATIONAL BORDER WILL BECOME A FOCUS FOR SHOWERS AND EMBEDDED THUNDERSTORMS OVERNIGHT TONIGHT. DEVELOPING SOUTH WINDS AND INCREASING MOISTURE WILL KEEP TEMPERATURES MILD OVERNIGHT...WITH LOWS GENERALLY IN THE LOW TO MID 60S. ON TUESDAY...THE FRONTAL BOUNDARY SHIFTS NORTHWARD INTO QUEBEC. AN APPROACHING UPPER DISTURBANCE FROM THE WEST WILL INTERACT WITH THE INCREASINGLY MOIST AND UNSTABLE CONDITIONS OVER THE NORTH COUNTRY TUESDAY AFTERNOON. THIS WILL RESULT IN WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FOR TUESDAY AFTERNOON AND EVENING. SOME STORMS ARE EXPECTED TO BECOME SEVERE...WITH LOCALIZED DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. A COLD FRONT PUSHES EAST OF THE REGION FOR WEDNESDAY WITH COOLER AND DRIER CONDITIONS EXPECTED. A FEW SPRINKLES OR SHOWERS ARE POSSIBLE WEDNESDAY...MAINLY ACROSS THE HIGHER TERRAIN. && .NEAR TERM /UNTIL 8 AM TUESDAY MORNING/... AS OF 1022 PM EDT MONDAY...UPPER LEVEL RIDGE AXIS OVER THE REGION THIS EVENING IS PROVIDING THE AREA WITH GENERALLY DRY WEATHER. QUASI-STATIONARY WARM FRONT LIES ACROSS THE REGION..GENERALLY FROM NEAR OGDENSBURG TO BURLINGTON TO SAINT JOHNSBURY. THE FRONT HAS BEEN FLUCTUATING THE PAST COUPLE OF HOURS AND HAS ACTUALLY SAGGED SLIGHTLY SOUTHWARD IN THE SAINT LAWRENCE AND CHAMPLAIN VALLEYS. TEMPERATURES REMAIN IN THE UPPER 70S WITH DEW POINTS WELL INTO THE 60S SOUTH OF THIS FRONT AND THIS HAS LED TO SOME CONTINUED INSTABILITY ACROSS SOUTHERN VERMONT AND PARTS OF NORTHERN NEW YORK WITH SURFACE CAPE VALUES FROM 500-1000 J/KG. ALSO OF NOTE THE MOST UNSTABLE CAPE IS CLOSE TO 2000 J/KG OVER NORTHERN NEW YORK. HOWEVER VERY LITTLE IN THE WAY OF ANY SHOWER OR THUNDERSTORM ACTIVITY HAS BEEN OBSERVED DUE TO LACK OF ANY SIGNIFICANT FORCING. THIS TREND WILL CONTINUE FOR AT LEAST THE FIRST HALF OF TONIGHT WITH ONLY A SLIGHT CHANCE FOR A FEW ISOLATED SHOWERS OR THUNDERSTORMS. TRICKIER SITUATION FOR LATE TONIGHT. MAY SEE A DEVELOPING CONVECTIVE SYSTEM MAKE ITS WAY INTO NORTHERN NEW YORK AND NORTHERN VERMONT FROM THE UPPER GREAT LAKES. BEST TIME FRAME FOR ANY SHOWER OR THUNDERSTORM ACTIVITY ASSOCIATED WITH THIS LOOKS TO BE BETWEEN 07Z AND 12Z. HOWEVER STRENGTH AND TRACK OF CONVECTIVE SYSTEM IS UNCERTAIN AT THIS TIME. ANY ACTIVITY THAT DOES DEVELOP IS NOT EXPECTED TO BECOME SEVERE BUT WILL LIKELY STILL HAVE CAPE VALUES OF 500-1000 ACROSS NORTHERN NEW YORK...K-INDICES RISING TO 30-40...AND SHOWALTER VALUES OF AROUND -2 TO -3...SO THE THREAT FOR THUNDERSTORMS IS THERE. OTHERWISE...PARTLY TO MOSTLY CLOUDY SKIES AND INCREASING MOISTURE AND SOUTHERLY FLOW WILL PREVENT TEMPERATURES FROM FALLING ALL THAT MUCH...GENERALLY INTO THE 60S WITH A FEW 50S IN THE NORTHEAST KINGDOM WHERE THE WARM FRONT HAS YET TO PASS. && .SHORT TERM /8 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... AS OF 350 PM EDT MONDAY..POTENTIAL FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ACROSS THE NORTH COUNTRY TUESDAY AFTERNOON AND EVENING. A WIDESPREAD SVR WX THREAT TUESDAY AS WARM SECTOR MOVES INTO NRN NY AND VERMONT AND WARM FRONT SHIFTS INTO QUEBEC. SHOULD BE VERY WARM WITH 850MB THERMAL RIDGE IN PLACE WITH 850MB TEMPS TO +16C TO +17C. SHOULD SUPPORT HIGHS IN THE LOW TO MID 80S. WITH DEWPOINTS IN THE LOW-MID 60S...LOOKING AT MODERATE CAPE VALUES 1500-2500 J/KG. THE ELEVATED MIXED LAYER LARGELY PROGRESSES OFF TO THE EAST...SO SOME LESSENING OF MID-LEVEL LAPSE RATES EXPECTED BUT THERMODYNAMIC PROFILES OTHERWISE SUFFICIENT FOR SEVERE WEATHER POTENTIAL. SWLY SFC-6KM SHEAR OF 40-45 KTS WILL SUPPORT ORGANIZED STRONG TO SEVERE THUNDERSTORMS IN THE AFTN AND EVENING HOURS...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AREA REMAINS IN SPC DAY2 SLGT RISK. HWO HAS BEEN UPDATED TO CONVEY CONVECTIVE THREATS. COLD FRONT SHIFTS EWD ACROSS THE REGION TUESDAY NIGHT WITH SHOWERS/TSTMS LESSENING IN COVERAGE AND INTENSITY AND MOVING EWD ACROSS VERMONT AND THEN OUT OF THE REGION AFTER MIDNIGHT. LOWS TUESDAY NIGHT NEAR 60 ACROSS VERMONT AND MAINLY LOW-MID 50S ACROSS NRN NY. WEDNESDAY TRENDS DRIER WITH WLY 850MB FLOW. SECONDARY COLD FRONT DURING THE AFTN MAY BRING ISOLD -SHRA...MAINLY TO THE NRN MTNS. OTHERWISE LESS HUMID WITH DEWPOINTS FALLING INTO THE UPR 40S DURING THE AFTN HRS. HIGH TEMPS STILL GENERALLY IN THE MID-UPR 70S. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 415 PM EDT MONDAY...HAVE CONTINUED WITH MENTION OF CHANCE FOR SHOWERS THURSDAY...MAINLY DURING THE MORNING HOURS AS MID LEVEL SHORTWAVE CONTINUES TO MOVE ACROSS OUR NORTHERN ZONES AND THEN EAST OF THE REGION. SURFACE HIGH WILL BUILD INTO THE NORTH COUNTRY FROM THE GREAT LAKES REGION FROM LATER THURSDAY THROUGH FRIDAY. STILL LOTS OF DISCREPANCIES BETWEEN GFS AND ECMWF FOR SYSTEM AT THE END OF THE WEEK...BIG TIMING DIFFERENCES. ECMWF CONTINUES TO BE FASTER...BRINGING SHOWERS INTO OUR AREA FRIDAY AFTERNOON WITH WARM FRONT. HAVE CONTINUED WITH MENTION OF RAIN FOR FRIDAY NIGHT AND SATURDAY...AS BOTH MODELS SHOW BULK OF PRECIP WILL COME THROUGH DURING THIS TIME. BOTH MODELS SHOW LOW PRESSURE LIFTING NORTH AND AWAY FROM THE REGION SUNDAY THROUGH MONDAY. SHOWERS MAY LINGER A LITTLE BIT INTO SUNDAY...BUT WIND DOWN SUNDAY NIGHT. MONDAY SHOULD BE A MAINLY DRY DAY ALSO WITH HIGH PRESSURE RIDGING INTO THE AREA BEHIND DEPARTING SYSTEM. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... THROUGH 00Z WEDNESDAY... ***VRB CONDS EXPECTED THROUGH THE PERIOD WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE ON TUESDAY AND ASSOCIATED TURBULENCE/HAIL*** FOR TONIGHT...GENERALLY VFR THOUGH WITH PATCHY MVFR VSBYS FROM 3-5SM POSSBL BTWN 06-12Z ALONG WITH CONDITIONAL SHOWER THREAT...MAINLY NORTH. AFTER 12Z TUESDAY...INCREASING THREAT OF SCT/NUMEROUS SHOWERS/STORMS WITH MVFR/BRIEF IFR CONDS AS COLD FRONT APPROACHES. GOOD POSSIBILITY THAT STORMS WILL TREND STRONG TO LOCALLY SVR AFTER 18Z WITH DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREAT. OUTSIDE STORMS...WINDS GENERALLY VRB AND LESS THAN 10 KTS THROUGH 12Z...THEN TRENDING SOUTH/SOUTHWESTERLY AND GUSTY TO 25KT THEREAFTER. OUTLOOK 00Z WEDNESDAY THROUGH SATURDAY... 00Z WEDNESDAY THROUGH 12Z WEDNESDAY...LINGERING SHOWERS/STRONGER STORMS TO END DURING THE EVENING WITH MVFR BRIEF IFR CONDS IN HEAVIER CELLS. THEN PATCHY BR/FG AND LOCAL MVFR/IFR 06-12Z. 12Z WEDNESDAY THROUGH 12Z SATURDAY...MAINLY VFR CONDS EXPECTED. COULD SEE WIDELY SCT/SCT SHOWERS WED/THU AFTERNOON WITH UPPER TROUGH PASSG...BUT MOST TERMINALS SHOULD REMAIN MAINLY DRY. PATCHY LATE NIGHT/EARLY MORNING BR/FG AND ASSOCIATED MVFR/IFR CONDS POSSIBLE 06-12Z AT KMPV/KSLK. 12Z SATURDAY ONWARD...INCREASING CHCS FOR WIDESPREAD RAFL WITH LOCALIZED MVFR CONDS POSSIBLE...ESP AT KMPV/KSLK/KMSS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...BANACOS NEAR TERM...MUCCILLI SHORT TERM...BANACOS LONG TERM...NEILES AVIATION...JMG/NEILES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 738 PM EDT MON MAY 28 2012 NYZ026>031-034-035-087-VTZ001>010-016>018-292345- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON- 738 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TONIGHT. AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE THIS EVENING WITH A SOMEWHAT GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS LATE TONIGHT AND INTO EARLY TUESDAY MORNING. WHILE SEVERE WEATHER IS NOT EXPECTED...ANY THUNDERSTORM OVERNIGHT WILL BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A MOIST AND UNSTABLE AIR MASS OVER THE NORTH COUNTRY ON TUESDAY WILL LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE AFTERNOON AND EVENING THUNDERSTORMS. STORMS ARE EXPECTED TO BE MORE WIDESPREAD ON TUESDAY. THE POTENTIAL EXISTS FOR LOCALIZED DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. CLOUD TO GROUND LIGHTNING WILL ALSO BE A THREAT. THOSE WITH OUTDOOR AFTERNOON AND EVENING PLANS ON TUESDAY SHOULD KEEP AN EYE TO THE SKY AND MONITOR THE LATEST FORECASTS AND POSSIBLE WARNINGS. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON TUESDAY. VTZ011-012-019-292345- WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 738 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT. .DAY ONE...TONIGHT. A FEW ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT BUT WIDESPREAD THUNDERSTORM ACTIVITY IS NOT ANTICIPATED. ANY THUNDERSTORM DOES HAVE THE CAPABILITY OF PRODUCING BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A MOIST AND UNSTABLE AIR MASS OVER THE NORTH COUNTRY ON TUESDAY WILL LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE AFTERNOON AND EVENING THUNDERSTORMS. STORMS ARE EXPECTED TO BE MORE WIDESPREAD ON TUESDAY. THE POTENTIAL EXISTS FOR LOCALIZED DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. CLOUD TO GROUND LIGHTNING WILL ALSO BE A THREAT. THOSE WITH OUTDOOR AFTERNOON AND EVENING PLANS ON TUESDAY SHOULD KEEP AN EYE TO THE SKY AND MONITOR THE LATEST FORECASTS AND POSSIBLE WARNINGS. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON TUESDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1146 PM EDT MON MAY 28 2012
NYZ030-034-290445-
SOUTHERN FRANKLIN NY-WESTERN ESSEX NY-
1146 PM EDT MON MAY 28 2012
...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL ESSEX AND SOUTH
CENTRAL FRANKLIN COUNTIES...
AT 1142 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF LONG
LAKE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NEWCOMB...TAHAWUS...MOUNT MARCY...ST. HUBERTS...KEENE VALLEY...
UNDERWOOD...EXIT 30 I87...
LAT...LON 4394 7432 4397 7426 4411 7429 4411 7436
4425 7358 4398 7352 4393 7432
LAHIFFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1200 AM EDT TUE MAY 29 2012
VTZ010>012-018-019-290500-
EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WESTERN RUTLAND VT-
WINDSOR VT-
1200 AM EDT TUE MAY 29 2012
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEASTERN
RUTLAND...NORTHERN WINDSOR...SOUTHEASTERN ADDISON AND SOUTHERN ORANGE
COUNTIES...
AT 1154 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES WEST OF PITTSFIELD TO BRIDGEWATER...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND
IN POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ROCHESTER...GAYSVILLE...NORTH POMFRET...QUECHEE...RANDOLPH...EXIT 4
I89...EAST RANDOLPH...RANDOLPH CENTER...CHELSEA...NORTH TUNBRIDGE...
SOUTH VERSHIRE...POST MILLS...
LAT...LON 4351 7256 4384 7306 4408 7232 4394 7211
4392 7211 4386 7218 4380 7218 4376 7220
4370 7230 4359 7233
LAHIFFThe Burlington radar (KCXX), 91 km away, was scanning. The volume nearest the first event began at 04:07 UTC.
32 hail, 10 flash flood, 7 thunderstorm wind, 3 lightning, 1 tornado. Local standard time, as filed.
Half dollar size hail reported.
Golf ball size hail reported.
State police reported large tree and several other branches down on Howe Hill road.
Trees down on Route 65.
Ping pong to golf ball size hail reported.
Quarter size hail reported.
Three house fires caused by lightning strikes in Barre, East Montpelier and Cabot/Marshfield.
Quarter size hail reported and covering the ground.
Quarter size and smaller covering the ground.
Penny size hail reported.
Quarter size hail reported as well as covering the ground.
Slightly larger than quarter, possibly half dollar size and smaller covering the ground.
Half dollar sized hail reported.
Quarter size hail reported.
Penny size hail reported.
Quarter size hail reported.
Quarter size hail reported as well as covering the ground.
At least quarter size hail and strong winds.
Quarter to half dollar size hail reported.
Quarter size hail and some downed branches.
Lightning struck a building with some structural damage.
Tornado touched down near a private residence on Beach Hill road and tracked eastward for approximately 1/3 mile. Maximum width was 100 yards. Damage was limited to a chimney of the private residence and approximately 45 trees.
Penny size hail reported.
Golf ball size hail reported.
Numerous trees down along Route 7 and West Milton roads along with some structural damage.
Several trees down on Adams School road.
Penny size hail reported.
Quarter size hail reported.
Quarter size hail on Bear Claw road.
Half dollar size hail reported.
Lightning struck and split 5 trees.
A large 2 foot diameter Maple tree downed by thunderstorm winds.
Penny size hail reported.
Portions of Route 22A were inundated by flash flooding.
Golf ball size hail reported.
Numerous local roads were closed by flash flooding in Cornwall.
Quarter size hail reported.
Quarter size hail reported.
A portion of one lane of Route 109 in Belvidere was washed out by flash flooding.
A portion of Route 125 was closed by flash flooding in Ripton between Ripton and Hancock village centers.
Quarter size hail reported.
North Branch Road in Ripton near the intersection of Dugway Road was closed by flash flooding.
Quarter size hail reported.
Widespread tree damage and some light structural damage.
Hail ranging from ping-pong to just shy of golf ball size.
Flash flooding caused rocks and debris to wash on to Route 5A along Lake Willoughby.
Flash flooding along East Branch and Burgess Branch, tributaries to the Missisquoi River, caused damage along Mink Farm Road, Route 100, and Route 58 in Lowell. Several parked cars were moved around by the water. Portions of Mink Farm Road and Route 100 were washed out by flood waters.
Dexter Mountain Road was damaged by flash flood runoff east of Glover Village.
Nickel size hail and estimated 30 to 40 mph wind gusts.
Nickel size hail and strong winds.
Estimated wind gust of 50 knots along with several large tree limbs downed.
Back Road in Belividere was washed out by Flash Flooding. Some sections were scoured to a depth of five to six feet down to bedrock.
Route 100 was inundated at the Boy Scout Camp Road near Lake Eden.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2012Every state in 2012This day in weather historyThe tornado archive for Vermont, 2012Warnings in Vermont, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375582, 375583, 375587, 375588, 375584, 375585, 375589, 375595, 375638, 375597, 375596, 375639, 375619, 375598, 375599, 375600, 375601, 375602, 375603, 375605, 375604, 376759, 375606, 375613, 375648, 375641, 375607, 375621, 375608, 375610, 375615, 375643, 375609, 374846, 375611, 374848, 375612, 375614, 374849, 374850, and more.